I am decreasing carbatrol right per doctors/neurologists orders. They both feel I need to come off of it. Every time I decrease the pain is unreal. It gets worse and worse. I am taking Soma and Vicodin for the pain and they are not touching it now because my dose it too low. I want to crawl under a rock and stay there. Has anyone else tried to come off of carbatrol? And if so were you successful and did it get easier? Right now I want to give up. The only other meds I am on are Lyrica and Topamax. I am Atypical if that makes a difference I don’t know. I would appreciate any help on this. Thanks.
Were you offered a reason why your doctors feel you should come off Carbatrol? Have you had toxic reactions to it? As an atypical TN patient, you also want to talk with your doctor about the use of tri-cyclic antidepressant drugs like Amitriptylene. This class of drugs has a recognized cross-action against neuropathic pain.
Come back and talk to me when you can,
Go in Peace and Power
Richard the only reason I was give was that carbatrol was causing me to have more pain so I needed to come off of it. I personally think it controls the pain. I have never had a toxic reaction. Every time we lower the dose the pain is worse. I am really frustrated right now because I have doctors that don’t want to listen because they think I am on too much medication so they think I need to come off of all of my meds. I would really like for them to be in pain and then someone tell them that.
How much Carbitrol have you taken per day, Lena? It sounds to me like you may need a second opinion from someone specialized in pain management.
I concur with Red! I really do not understand why they would be decreasing something which is controlling your pain. They are also not increasing your other medications to help in with pain control.
I am also Atypical, and can definitely relate with the "I want to crawl under a rock" feeling. I was there in November of 2009, and a few times since whenever I was failed by doctors.
But, instead of doing that, I spoke with others in my area who suffered chronic pain, and was able to find more effective and compassionate care to control my pain. My mantra became, "Don't let your pain be dismissed"!
I hope the same for you. I am completely misunderstanding your physicians perspective!
Best wishes and luck to you. Hang in there!
Oh Lena I feel your pain!! This week I started to wean myself down on Carbamezapine so I can start a new drug (they don't want me on both at once or they won't really know if the new drug is working). This is going to last three weeks. I am on day 4 and I am going nuts. I am also Atypical. The bugs are crawling all over my face and the fire just won't stop. The hot pokers are back too - they were gone thanks to my dosage level.
I guess all the questions the Doctors have been asking me about "how bad" the pain is will be answered correctly - without the interferance of the drugs. Its kind of hard to answer those questions when the drugs are doing their job.
Hang in there. I am hoping if you can, I can too. 2.5 more weeks for me and then I still have to see if the new meds work!! Good news is that maybe I won't be a zombie anymore!
Take Care. I hope you can get some answers. Taking away a drug that is working for no apparent reason is not the answer.
richard I take 1500 mg. a day I am down to 1200 mg now
1500 mg per day of Carbitrol is enough to cause serious side effects in many people, even though it shouldn't really "increase your pain". So I can see where tapering you down could be a rational thing to do. What bothers me is that no other pain med seems to have been prescribed for taking up the slack as your blood levels of Carbitrol are brought down. Vicodin is a fairly powerful narcotic. What dose of that are you on? And again, has your doctor discussed tri-cyclic antidepressants with you?
I am on 5/500 of vicodin. And no nothing else has been discussed for me. They are actually trying to get me off of all of my meds.
I would encourage you to challenge your doctors to explain why it is medically necessary to "get you off all or your meds." One of the patterns we observe in chronic face pain is that when pain is badly managed, it tends to be harder to get under control later. To take you off ALL meds entails a real risk of worse outcomes downstream. You need to know in definite terms (grounded on best practice as documented in medical literature!) why they are putting you through this particular hell.
Regards and best,